Pain Management

Ibuprofen, also sold as Advil and Motrin, is an anti-inflammatory drug (an NSAID — a non-steroidal anti-inflammatory drug). It can be taken every 4 hours in 400 mg doses (2 regular strength or one extra-strength).

A maximum Ibuprofen dose for adults, adolescents, and elderly adults is 2400 mg per day, divided into three or four doses. 3200 mg per day may be safe in most adults but 2400 mg is a good amount with a safety buffer.

The maximum dose of over-the-counter Ibuprofen for the same groups is 1200 mg per day divided into three or four doses.

The maximum dose for children is based on body weight: 50 mg/kilogram (22.7 mg/pound) per day or up to 2400 mg per day, divided into three or four doses. More than this could damage the kidneys, as the body gets rid of Advil in the urine. 

Table Notes (for Ibuprofen Dosage Table below)

  • Age limit: Don't use under 6 months of age unless directed by your child's pediatrician, because safety has not established and doesn't have FDA approval. Avoid multi-ingredient products in children under 6 years of age.

  • Dosage: Determine by finding child's weight in the top row of the dosage table.

  • Measuring the dosage (should be in metric units): Dosing syringes are more accurate than household utensils. Use the syringe or device that comes with the medication. If not available with the medication, medicine syringes are available at pharmacies. Household spoons are not reliable. Note: 1 level teaspoon equals 5 mL and that ½ teaspoon equals 2.5 mL.

  • Ibuprofen drops: Ibuprofen infant drops come with a measuring syringe

  • Adult dosage: 400 mg

  • Frequency: Repeat every 6-8 hours as needed.

Ibuprofen Dosage Table for Fever and Pain

Child's Weight kilograms
(pounds)
5.5 - 8
12 - 17
8 - 10.5
18 - 23
11 - 15
24 - 35
16 - 21
36 - 47
22 - 27
48 - 59
28 - 32
60 - 71
33-43
72 - 95
44+
96+
Infant Drops 50mg/1.25mL 1.25mL 1.875mL 2.5mL 3.75mL  5mL  - - -
Liquid 100mg/5mL 2.5mL 4mL 5mL 7.5mL 10mL 12.5mL 15mL` 20mL
Chewable 50mg tablets - - 2 tabs 3 tabs 4 tabs 5 tabs 6 tabs 8 tabs
Junior strength 100mg tablets - - - - 2 tabs 2.5  tabs 3 tabs 4 tabs
Adult 200mg tablets - - - - 1  tab 1 tab 1.5  tabs  2 tabs

 

Acetaminaphen (aka Tylenol) is not anti-inflammatory, but rather acts by blocking pain signals in the brain.

Acetaminophen/Tylenol, like Ibuprofen, can also be taken every 4 hours, to a maximum of 3000 mg per day for Adults, with a good safety buffer built in. (Some sites will say 4000 mg per day, but some people are more sensitive and could get liver damage from a dose this high.) Acetaminophen it is cleared by the liver, and too much of this can cause damage. Refer to the table below for children's doses, again by weight.

Acetominophen Dosage Table for Fever and Pain

Child's Weight kilograms
(pounds)
3 - 5
6-11
5.5 - 8
12 - 17
8 - 10.5
18 - 23
11 - 15
24 - 35
16 - 21
36 - 47
22 - 27
48 - 59
28 - 32
60 - 71
33-43
72 - 95
44+
96+
Syrup 160mg/5mL 1.25mL 2.5mL 3.75mL 5mL 7.5mL 10mL 12.5mL 15mL 20mL
Chewable 80mg tablets   - 1.5 tabs 2 tabs 3 tabs 4 tabs 5 tabs 6 tabs 8 tabs
Chewable 160mg tablets   - - 1 tabs 1.5 tabs 2 tabs 2.5  tabs 3 tabs 4 tabs
Adult 325mg tablets   - - - - 1  tab 1 tab 1.5  tabs 2 tabs
Adult 500mg tablets               1 tab 1 tab

 

Table Notes (for Acetaminophen Dosage Table above)

  • Caution: In 2011, the U.S. Food and Drug Administration (FDA) recommended liquid, chewable, and tablet forms of acetaminophen be made in just one strength. Since that time, manufacturers and retailers of pediatric acetaminophen have voluntarily worked to change the amount of acetaminophen in these medicines to one standard amount (160 milligrams [mg]). Some manufacturers have recently made chewable tablets into a single strength of 160 mg. Infant drops are no longer available. Liquid syrup acetaminophen is available as 160mg/5mL. Pediatric acetaminophen products on store shelves can continue to be used as labeled.

  • Age limit: Do not use acetaminophen under 12 weeks of age unless directed by your pediatrician because fever during the first 12 weeks of life should be documented in a medical setting. If a f‚Äčever is present, your baby needs a complete evaluation. (Exception: Fever from an immunization in a child 8 weeks of age or older. If present, please consult with your pediatrician.)

  • Combination products: Avoid multi-ingredient products in children under 6 years of age.

  • Dosage: Determine by finding the child's weight (in pounds) in the top row of the dosage table.

  • Measuring the dosage (in metric units): Dosing syringes are more accurate than household utensils. Use the syringe or device that comes with the medication. If one does not come with the medication, ask the pharmacist for a medicine syringe. Household spoons aren't reliable. 

  • Frequency: Repeat every 4-6 hours as needed, with a maximum of 5 doses per day.

  • Oral disintegrating tablets: These are dissolvable tablets that come in 80 mg and 160 mg (junior strength)

  • Suppositories: Acetaminophen also comes in 80, 120, 325 and 650 mg suppositories. The rectal dose is the same as the dosage given by mouth.

  • Extended-Release: Avoid 650 mg oral extended-release products in children.